Tennessee, 2003

Damaging Wind in Tennessee, August 28, 2003

August 28, 2003 · NWS MRX · 1 event in 1 county or zone

Roof blown off large building on highway 93 reported by sheriff's office.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Roof blown off large building on highway 93 reported by sheriff's office.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 27, 8:30 PM EST, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 27, 8:30 PM EST, 5 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
930 PM EDT WED AUG 27 2003

THE FOLLOWING ARE THE FORECAST DISCUSSIONS FROM THE PAST 24 HOURS...
WITH THE MOST RECENT FIRST. THIS PROVIDES A HISTORY OF THE
DEVELOPMENT OF THE CURRENT FORECAST.
*********************************************************************
EVENING FORECAST DISCUSSION
930 PM EDT WED AUG 27 2003

DIURNAL THUNDERSTORMS HAVE DIMINISHED AND WILL UPDATE FORECAST TO
REFLECT THIS DECREASE.  ADDED PATCH MORNING FOG.  NO OTHER CHANGES
PLANNED.

*********************************************************************

AFTERNOON FORECAST DISCUSSION
330 PM EDT WED AUG 27 2003

TONIGHT AND THURSDAY...ISOLATED THUNDERSTORMS HAVE DEVELOPED OVER
THE CUMBERLAND PLATEAU THIS AFTERNOON IN RESPONSE TO A DESTABILIZING
ATMOSPHERE...SUFFICIENT LOW LEVEL MOISTURE AND DIURNAL HEATING.
THESE STORMS WILL MOVE SLOWLY EAST TO NORTHEAST THROUGHOUT THE
EVENING HOURS...AND SHOULD DISSIPATE OVERNIGHT.  LITTLE CHANCE IN
THE WEATHER PATTERN IS EXPECTED ON THURSDAY WITH CONTINUE WARM AND
HUMID CONDITIONS.  THE UPPER LEVEL HIGH PRESSURE WILL REMAIN THE
DOMINATE FEATURE WITH A MOIST AND UNSTABLE AIR MASS IN PLACE.  THIS
WILL ALLOW ANOTHER ROUND OF SHOWERS/THUNDERSTORMS TO FORM OVER THE
AREA THURSDAY AFTERNOON.

COLD FRONT ACROSS THE OHIO VALLEY WILL SLOWLY MOVE TOWARD THE
FORECAST AREA INTO THE WEEKEND CONTINUING THE CHANCE OF MAINLY
DIURNAL (AFTERNOON/EVENING) SHOWERS AND THUNDERSTORMS THROUGH
SATURDAY. MODELS SHOW A WAVE DEVELOPING ALONG THE FRONT FOR SATURDAY
NIGHT AND SUNDAY.  THE WAVE WILL HELP STALL THE FRONT ACROSS THE
FORECAST AREA AND PULL NORTH INTO VA/KY FOR SUNDAY.  THE WAVE WILL
PULL NORTH ACROSS THE TENNESSEE VALLEY FOR LATE SUNDAY AND MONDAY.
DEPENDING OF THE EXACT TRACT OF THE LOW...A ROUND OF HEAVY RAINFALL
IS POSSIBLE EARLY NEXT WEEK.

FCSTID =   99
CHA   70  88  71  89 /  40  30  30  40
TYS   70  87  70  88 /  30  20  20  40
TRI   68  86  65  85 /  20  20  20  40
OQT   70  87  70  88 /  30  20  20  40

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

MB/DH

*********************************************************************
LATE MORNING FORECAST DISCUSSION
1051 AM EDT WED AUG 27 2003

13Z SURFACE ANALYSIS SHOWED A COLD FRONT ACROSS N MO...S CENTRAL
PARTS OF IL AND IN AND INTO NORTHERN OH. HIGH PRESSURE WAS CENTERED
OVER THE SE. ISOLATED SHOWERS AND THUNDERSTORMS DEVELOPED EARLIER
THIS MORNING OVER PARTS OF W MIDDLE TN...BUT CURRENTLY THE
INTENSITIES HAVE BEGUN TO DIMINISH.

850 MB 12Z ANALYSIS SHOWED HIGHEST DEW POINTS ACROSS MIDDLE TN...
AND EXTENDING SW INTO MS AND LA...WITH WIND FIELDS EXHIBITING SOME
CONFLUENT FLOW INTO THE MID STATE...PROBABLY HELPING TO THE
DEVELOPMENT OF CONVECTION OVERNIGHT. NOT AS MUCH MOISTURE AT 700 MB
LEVEL THIS MORNING AS IN LOWER LEVELS PER THE NASHVILLE SOUNDING.

STABILITY INFORMATION AND CURRENT DISTRIBUTION OF MOISTURE MAKES IT
APPARENT THAT THERE WILL BE MORE SHOWER AND THUNDERSTORM DEVELOPMENT
LATER TODAY...BUT MAINLY WEST OF THE AREA.

CURRENT RUC MODEL FORECASTS FRONT TO CONTINUE SAGGING SLOWLY S
ACROSS IL AND IN...AND A BIT FASTER FURTHER TO THE E DUE TO THE MORE
NWLY FLOW ALOFT THERE. IT ALSO FORECASTS QUITE A BIT OF RAINFALL
OVER PARTS OF MIDDLE AND INTO E TN BY MID AFTERNOON. HOWEVER...THIS
APPEARS TO BE OVERDONE...CONSIDERING LITTLE DYNAMICS AVAILABLE.
HEATING AND TOPOGRAPHIC EFFECTS WILL LIKELY DRIVE ANY PRECIP THAT
OCCURS THIS AFTERNOON.

WILL UPDATE CURRENT FORECASTS TO CLEAN UP WORDING...BUT OTHER THAN
THAT...LITTLE IF ANY CHANGES ARE PLANNED AT THIS TIME.

STEIGERWALDT

*********************************************************************
EVENING FORECAST DISCUSSION (UPDATE)
840 PM EDT TUE AUG 26 2003

FORECAST FOR TONIGHT GENERALLY APPEARS TO BE ON TRACK.  RADAR SHOWS
ISOLATED SHOWERS AND THUNDERSTORMS HAVE DISSIPATED AS EXPECTED.  WILL
ISSUE UPDATE TO REMOVE FROM FORECAST.  WILL ALSO ADD PATCHY FOG TO
TONIGHT AND EARLY TOMORROW.
Hazardous weather outlook, Aug 27, 3:44 AM EST, 22 hours 16 minutes before
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-005-
006-008-280900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
444 AM EDT WED AUG 27 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE (TODAY AND TONIGHT)...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)...

A COLD FRONT IS EXPECTED TO APPROACH THE AREA BY FRIDAY...BRINGING
THE POSSIBILITY OF SEVERE THUNDERSTORMS ON FRIDAY...SATURDAY...AND
SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON FRIDAY...SATURDAY...AND SUNDAY.

STAY TUNED TO NOAA WEATHER RADIO OR VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/MRX.

GH

The radar

The Knoxville radar (KMRX), 53 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 28, 2:00 AM EST
Where
Greene County, 8 mi N of Greeneville
Measured
60 kt (69 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
36.283, -82.833

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2003Every state in 2003This day in weather historyWarnings in Tennessee, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5378478.